Tennessee, 2010

Hail in Tennessee, March 25, 2010

March 25, 2010 · NWS MEG · 5 events in 4 counties and zones

A surface low pressure system tracked northeast across the Mid-South during the afternoon hours of March 25th, 2010. Showers and thunderstorms developed out ahead of the trailing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface low pressure system tracked northeast across the Mid-South during the afternoon hours of March 25th, 2010. Showers and thunderstorms developed out ahead of the trailing cold front. Some of the storms became severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 25, 11:37 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 25, 11:37 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 PM CDT THU MAR 25 2010

.UPDATE...

UPDATED FOR 18Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT THU MAR 25 2010/

DISCUSSION...
MOST OF THE MID SOUTH WAS IN THE DRY SLOT AS A H5 UPPER LOW
WAS PROGRESSING INTO NORTHWEST ARKANSAS. CONVECTION HAS ALREADY
FIRED IN THE VICINITY OF THE UPPER LOW. EXPECT CONVECTION TO
REDEVELOP MAINLY SOUTH OF I-40 WITH MUCAPES IN THE 500-750 J/KG
RANGE AND LIFTED INDICES BETWEEN -2 AND -4 DEGREES CELCIUS. LARGE
HAIL AND DAMAGING WINDS ARE THE MOST LIKELY HAZARDS WITH THE
PASSAGE OF THE UPPER LOW. WILL HAVE TO WATCH WIND SPEEDS AND
GUSTS IN CASE AN ADVISORY IS WARRANTED.  NO UPDATES.

OKULSKI

&&

.PREV DISCUSSION... /ISSUED 531 AM CDT THU MAR 25 2010/

DISCUSSION...09Z SURFACE ANALYSIS PLACES A SURFACE LOW ACROSS
NORTHWEST ARKANSAS WITH A COLD FRONT EXTENDING SOUTHWEST FROM THE
LOW ACROSS SOUTHEAST OKLAHOMA BACK THROUGH EAST AND SOUTHEAST
TEXAS. REGIONAL WSR-88D RADAR TRENDS AS OF 4 AM CDT FORECAST
ISSUANCE SHOW SHOWERS AND THUNDERSTORMS BEGINNING TO AFFECT AREAS
ACROSS NORTH MISSISSIPPI...EAST ARKANSAS...AND SOUTHWEST
TENNESSEE. TEMPERATURES AS OF 4 AM CDT ACROSS MOST OF THE
FORECAST AREA ARE IN THE UPPER 50S TO NEAR 60. SEVERE THUNDERSTORM
POTENTIAL TODAY IS THE PRIMARY CONCERN IN THIS MORNING/S FORECAST
PACKAGE.

SHORT TERM...(TODAY THROUGH SATURDAY)...SURFACE LOW LOCATED OVER
NORTHWEST ARKANSAS THIS MORNING WILL MOVE EAST NORTHEAST INTO
SOUTHEAST MISSOURI AND INTO THE OHIO VALLEY BY TONIGHT.
MEANWHILE...A TRAILING COLD FRONT AND UPPER LEVEL LOW WILL MOVE
THROUGH THE MID SOUTH THIS AFTERNOON AND EVENING. AS MORNING
SHOWERS AND THUNDERSTORMS DEPART THE MID SOUTH THIS
MORNING...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP AS THE ATMOSPHERE DESTABILIZES ONCE AGAIN...ESPECIALLY
ACROSS AREAS SOUTH OF I-40 THIS AFTERNOON. FAVORABLE UPPER LEVEL
DIVERGENCE /LIFT/ PRODUCED BY THE LEFT EXIT REGION OF A 110 KT
UPPER LEVEL JET STREAK...MUCAPE VALUES APPROACHING 1400
J/KG...LI/S AROUND -6...NEARLY UNIDIRECTIONAL UPPER LEVEL
WINDS...MODERATE TO STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES
/AT LEAST 6.5 -7.0 C/KM...AND COLD MID LEVEL TEMPERATURES SUGGEST
THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS FOR ANY
THUNDERSTORMS THAT BECOME SEVERE.

BASED ON THE LATEST MODEL DATA THINK THE BEST CHANCE OF SEVERE
WEATHER WILL REMAIN MOSTLY SOUTH OF I-40 WHERE SOME SUN MAY ALLOW
FOR SURFACE BASED INSTABILITY TO DEVELOP. IN ADDITION...WINDS MAY
BRIEFLY APPROACH WIND ADVISORY CRITERIA ACROSS PORTIONS OF EAST
ARKANSAS...AND NORTHWEST MISSISSIPPI /SOUTH OF I-40 AND WEST OF
I-55/ THIS AFTERNOON. DECIDED TO HOLD OFF ISSUING A WIND ADVISORY
ACROSS THESE AREAS THIS MORNING DUE TO LOW CONFIDENCE.
NONETHELESS...DAY SHIFT WILL CONTINUE TO MONITOR SEVERE
THUNDERSTORM/WIND ADVISORY POTENTIAL AND ADJUST FORECAST AS
NEEDED. WILL HIGHLIGHT THESE THREATS IN THE HAZARDOUS WEATHER
OUTLOOK.

SHOWERS AND THUNDERSTORMS WILL COME TO AN END TONIGHT AS THE
SURFACE/UPPER LEVEL LOW DEPARTS AND A RIDGE OF HIGH PRESSURE BUILDS
IN ACROSS THE REGION THROUGH SATURDAY.

LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)...LATEST LONG
RANGE MODELS INDICATE ANOTHER AREA OF LOW PRESSURE WILL MOVE
ACROSS THE LOWER MISSISSIPPI VALLEY SATURDAY NIGHT INTO
SUNDAY...BRINGING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS
TO THE MID SOUTH SATURDAY NIGHT AND SUNDAY. BEYOND SUNDAY....THE
ECMWF DIVERGES FROM 00Z GFS/GFS ENSEMBLE/CANADIAN SOLUTIONS BY
SLOWLY MOVING AN UPPER LEVEL LOW ACROSS THE EASTERN UNITED STATES.
AS A RESULT...GRADUALLY TAPERED OFF PRECIPITATION CHANCES OFF BY
MONDAY MORNING WITH HIGH PRESSURE RETURNING FOR THE REMAINDER OF
THE PERIOD.

CJC

&&

.AVIATION...

18Z TAF CYCLE

A POTENT UPPER LEVEL LOW PRESSURE NEAR LZK AT 18Z WILL CONTINUE TO
MOVE EAST THIS AFTERNOON. A MID LEVEL DRY SLOT HAS ALLOWED FOR
SURFACE HEATING AND DESTABLIZATION AHEAD OF THE MID LEVEL LOW.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD EAST ACROSS THE
TAF SITES EARLY THIS AFTERNOON. CONSIDERING AROUND 1000J/KG OF
MUCAPE...LI/S TO -4C...AND INVERTED V PROFILES...EXPECT A FEW
STRONG TO SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS AND HAIL
POSSIBLE. DUE TO LIMITED SKILL IN PINPOINTING SEVERE STORMS AT
PARTICULAR TAF SITES NOT ASSOCIATED WITH A SQUALL-LINE...HAVE
OPTED TO LEAVE SEVERE MENTION OUT OF TAFS. BUT THIS IS A DISTINCT
POSSIBILITY AS ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AND SHEAR
REMAINS STRONG.

VFR TO MVFR CEILINGS SHOULD PERSIST THROUGH THE AFTERNOON
HOURS...BECOMING LOCALLY REDUCED IN CONVECTION. LOW STRATUS DECK
WILL DEVELOP BEHIND THE MID AND UPPER LEVEL LOW AND PERSIST
THROUGH THE NIGHT WITH SOLID MVFR...TO POSSIBLY EVEN IFR THROUGH
SUNRISE ON FRIDAY. CEILINGS SHOULD BECOME VFR BY MID MORNING FRIDAY.

WINDS SHOULD REMAIN STRONG SOUTHWESTERLY AROUND 15 KNOTS WITH
GUSTS UP TO 25 KNOTS POSSIBLE THROUGH THE AFTERNOON. WINDS WILL
SWITCH TO NORTHWESTERLY BEHIND THE UPPER LOW AND REMAIN STRONG AND
GUSTY THROUGH MIDNIGHT. WINDS WILL GRADUALLY DIMINISH AND BECOME
NORTHERLY TOWARDS SUNRISE AND BEYOND.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  40  58  42  69 /  30   0   0  10
MKL  38  56  35  68 /  50   0   0  10
JBR  38  56  40  66 /  30   0   0  20
TUP  43  59  39  69 /  40  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 25, 4:39 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
539 AM CDT THU MAR 25 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
539 AM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS AREAS
MAINLY ALONG AND SOUTH OF I-40 THIS AFTERNOON. THE TIME OF
GREATEST THREAT FOR SEVERE THUNDERSTORMS IS BETWEEN 11 AM AND 8
PM. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANY
THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.

CJC

In the hours before

Special weather statement, Mar 25, 11:20 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT THU MAR 25 2010

ARZ035-048-251800-
CROSS AR-ST. FRANCIS AR-
1220 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 17 MILES SOUTHWEST OF COLT AT 1220 PM CDT...
MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
VILLAGE CREEK STATE PARK AND WYNNE...SHOULD MONITOR THIS STORM
CLOSELY.

BORGHOFF
Special weather statement, Mar 25, 11:54 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT THU MAR 25 2010

ARZ027-035-251830-
CROSS AR-POINSETT AR-
1254 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF VANNDALE AT 1254 PM
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

BORGHOFF
Special weather statement, Mar 25, 12:39 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
139 PM CDT THU MAR 25 2010

ARZ036-MSZ001-TNZ049-088-251915-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-TIPTON TN-
139 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 3 MILES EAST OF MARION TO
WALLS AT 139 PM CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CRITTENDEN...DESOTO...SHELBY AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR BARTLETT...COLLIERVILLE...CORDOVA...
GERMANTOWN...HORN LAKE...MARION...MEEMAN SHELBY FOREST STATE PARK...
MIDTOWN MEMPHIS...MILLINGTON...SOUTHAVEN AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES HORN LAKE...LAKE MCKELLAR AND ROBCO LAKE.

BORGHOFF
Special weather statement, Mar 25, 12:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 PM CDT THU MAR 25 2010

ARZ026-251915-
CRAIGHEAD AR-
141 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 11 MILES WEST OF CASH AT 141 PM CDT...MOVING
EAST AT 30 MPH.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING LOCATIONS NEAR BONO...SHOULD
MONITOR THIS STORM CLOSELY.

BORGHOFF
Special weather statement, Mar 25, 12:46 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 PM CDT THU MAR 25 2010

ARZ018-026-251930-
CRAIGHEAD AR-GREENE AR-
146 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

  NORTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM LAKE FRIERSON STATE PARK TO 3
MILES NORTHEAST OF BROOKLAND AT 146 PM CDT...MOVING NORTHEAST AT 30
MPH.

PEOPLE IN CRAIGHEAD AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
BONO...BROOKLAND...CROWLEYS RIDGE STATE PARK...LAKE FRIERSON STATE
PARK AND PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.

BORGHOFF

The radar

The Memphis radar (KNQA), 11 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Shelby

When
March 25, 12:50 PM CST to 12:55 PM CST
Where
Shelby County, 0.96 mi SSE of Griffin Corner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.317, -89.994

Penny to nickel size hail fell at the intersection of Independence Road and Woodstock Keeping Road near Shelby Forest.

Hail, Shelby

When
March 25, 2:05 PM CST to 2:10 PM CST
Where
Shelby County, 3.43 mi ENE of Capleville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.043, -89.867

Penny size hail fell in the Hickory Hill area.

Hail, Madison

When
March 25, 2:09 PM CST to 2:14 PM CST
Where
Madison County, 1.5 mi ENE of Gilmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.687, -88.795

Penny size hail fell on Henderson Road in Jackson.

Hail, Chester

When
March 25, 2:22 PM CST to 2:27 PM CST
Where
Chester County, 3.74 mi ESE of Montezuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.374, -88.641

Hail, Tipton

When
March 25, 2:35 PM CST to 2:40 PM CST
Where
Tipton County, 0.79 mi NNE of Atoka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.441, -89.777

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220487, 220489, 220490, 220491, 220495.